Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 249, NWS Des Moines, IA

August 7, 2007Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2007, 6:58 PM CDT for Decatur County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 6:58 PM CDT (23:58 UTC)
Expired
Aug 7, 2007, 7:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:06 PM CDTTSTM WND DMG3 N Leon, IALARGE TREE DOWN OVER 190TH STREET NEAR THE INTERSECTION OF HIGHWAY 69.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072357
SVRDMX
IAC053-080045-
/O.NEW.KDMX.SV.W.0249.070807T2358Z-070808T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF LEON...OR ABOUT 35 MILES NORTH OF BETHANY...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEON BY 725 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 9 AND 24.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4090 9356 4070 9356 4067 9402 4089 9402
TIME...MOT...LOC 2358Z 257DEG 13KT 4077 9389

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 080028
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE AUG 7 2007

IAC053-080045-
/O.CON.KDMX.SV.W.0249.000000T0000Z-070808T0045Z/
DECATUR IA-
726 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN DECATUR COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEON...OR ABOUT 35 MILES NORTHEAST OF BETHANY...MOVING
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF GARDEN GROVE BY 735 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 10 AND 24.

AT 706 PM CDT...LAW ENFORCEMENT REPORTED A LARGE TREE DOWN ACROSS 
190TH STREET NEAR THE INTERSECTION OF HIGHWAY 69...3 MILES NORTH OF 
LEON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4090 9356 4070 9356 4067 9402 4089 9402
TIME...MOT...LOC 0026Z 274DEG 25KT 4072 9368

$$

VACHALEK
000 
WWUS53 KDMX 080043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT TUE AUG 7 2007

IAC053-080054-
/O.EXP.KDMX.SV.W.0249.000000T0000Z-070808T0045Z/
DECATUR IA-
744 PM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DECATUR COUNTY
EXPIRES AT 745 PM CDT...

AT 740 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4090 9356 4070 9356 4067 9402 4089 9402
TIME...MOT...LOC 0044Z 274DEG 25KT 4071 9352

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:25 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 3:25 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE AUG 7 2007

.DISCUSSION...
ACTIVE PATTERN WL CONT THRU THE NEXT 48 HRS OR SO AS IA REMAINS IN
THE RING OF FIRE.  MCV MOVG THRU NERN NEBRASKA EVIDENT ON SAT PIX
THIS AFTN WL DRFT EWD SLOWLY OVR NGT INTO WED MRNG.  EXPECT DVLPMT
OVR NIGHT WITH THAT FEATURE.  MOISTURE TRANSPORT INTO THE AREA WED
AFTN INTO THE OVR NGT HOURS WL CONTINUE THE CHANCE INTO WED NGT.
EXPECT UPR HIGH TO BUILD FARTHER NWD AND PUSH THE ACTIVTY NORTH OF
IA BY THU AFTN INTO THE FIRST OF NXT WK.  AFTER DEALING WITH THE
PCPN CHCS OVR THE NXT 48 HRS, WX WILL BE QUITE WITH THE DOG DAYS OF
SUMMER CONTINUING.  HIGHS IN THE UPPER 80S AND 90S WITH LOWS IN THE
LOW TO MID 70S.  ATTM FEEL THAT THE HEAT INDX WILL REMAIN BLO
CRITERIA BY A FEW DEGREES THRU FCST PD.

&&

.AVIATION...07/18Z
SFC FRONTAL BOUNDARY STILL LOCATED ACROSS CNTRL IA AND PRIMARY UPPER
LEVEL SYSTEM OVER CNTRL NEBRASKA. EXPECT LIGHT AND VARIABLE WINDS
ACROSS MUCH OF THE SITES THROUGH PERIOD. THIS AFTERNOON CUMULUS
FILLING IN WHERE SUNSHINE HAS OCCURRED AND WILL LEAD TO AREAS OF
MVFR CEILINGS THIS AFTERNOON AT ALL SITES. BY LATE THIS AFTERNOON
UPPER LEVEL SYSTEM IS EXPECTED TO MAKE A PUSH EAST AND LEAD TO
INCREASING THUNDERSTORMS CHANCES THROUGH THIS EVENING AT DSM AND
OTM. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER SW IA LATE WITH VCTS
MENTIONED AT DSM AFTER 09Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 7, 3:43 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE AUG 7 2007

IAZ033>039-044>050-057>062-070>075-081>086-092>097-082045-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA SOUTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH THE EVENING HOURS.
A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE ESPECIALLY
SOUTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST IOWA LATE TONIGHT. LOCALIZED HEAVY RAINFALL
UP TO 2 INCHES IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT BETWEEN 5 PM TO 11 PM
SOUTH OF INTERSTATE 80. IN ADDITION...RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ004>007-015>017-023>028-082045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

DONAVON

In the hours before

Local storm report, Aug 7, 6:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     7 SSW HUMESTON          40.77N 93.55W
08/07/2007                   WAYNE              IA   EMERGENCY MNGR

            GRAIN BIN DESTROYED.

&&

MRUSSELL
Local storm report, Aug 7, 6:06 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 S HUMESTON            40.76N 93.50W
08/07/2007  E0.88 INCH       WAYNE              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AS WELL.

&&

MRUSSELL
Local storm report, Aug 7, 6:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     CRESTON                 41.06N 94.36W
08/07/2007  M61 MPH          UNION              IA   MESONET

            SCHOOLNET MEASUREMENT.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:12 PM CDTSevere Thunderstorm WarningDMXCrawford33 min
Aug 6, 8:25 PM CDTSevere Thunderstorm WarningDMXCass65 min
Aug 6, 8:35 PM CDTTornado WarningDMXCass25 min
Aug 6, 8:57 PM CDTTornado WarningDMXCass33 min
Aug 6, 9:08 PM CDTFlash Flood WarningDMXCass3 hr
Aug 6, 9:17 PM CDTSevere Thunderstorm WarningDMXAdams58 min
Aug 6, 9:28 PM CDTFlash Flood WarningDMXAudubon3 hr
Aug 6, 9:31 PM CDTSevere Thunderstorm WarningDMXCass44 min
Aug 6, 9:59 PM CDTFlash Flood WarningDMXGuthrie3 hr
Aug 6, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair41 min
Aug 6, 10:36 PM CDTSevere Thunderstorm WarningDMXHamilton39 min
Aug 6, 10:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass43 min
Aug 6, 10:53 PM CDTFlash Flood WarningDMXCarroll3 hr
Aug 6, 11:02 PM CDTFlash Flood WarningDMXGrundy, Hardin3 hr
Aug 6, 11:22 PM CDTSevere Thunderstorm WarningDMXHardin38 min
Aug 6, 11:37 PM CDTFlash Flood WarningDMXCrawford4 hr
Aug 7, 12:07 AM CDTFlash Flood WarningDMXCass3 hr
Aug 7, 12:10 AM CDTFlash Flood WarningDMXAudubon3 hr
Aug 7, 12:22 AM CDTFlash Flood WarningDMXBlack Hawk3 hr
Aug 7, 12:55 AM CDTFlash Flood WarningDMXGuthrie3 hr
Aug 7, 5:14 PM CDTSevere Thunderstorm WarningDMXLucas61 min
Aug 7, 5:18 PM CDTSevere Thunderstorm WarningDMXWayne42 min
Aug 7, 5:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe38 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningDMXWayne47 min
Aug 7, 6:01 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
Aug 7, 6:20 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Aug 7, 6:50 PM CDTSevere Thunderstorm WarningDMXUnion40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.